There is an increased risk of systemic side effects when combining fluticasone propionate with potent CYP3A4 inhibitors (e.g. ritonavir, atazanavir, clarithromycin, indinavir, itraconazole, nelfinavir, saquinavir, ketoconazole, telithromycin). The caution needs to be taken in long-term treatment and co-administration with such drugs should be avoided if possible. Particularly co-medication of ritonavir should be avoided unless the benefit outweighs the increased risk of systemic glucocorticoid side-effects. Information about this interaction is lacking for inhaled fluticasone propionate, but a marked increase in fluticasone propionate plasma levels is expected. Cases of Cushing's syndrome and adrenal suppression have been reported.
The ECG changes and/or hypokalaemia that may result from the administration of non-potassium sparing diuretics (such as loop or thiazide diuretics) can be acutely worsened by beta agonist, especially when the recommended dose of beta agonist is exceeded. Although the clinical significance of these effects is not known, caution is advised in the co-administration of a beta agonist with non-potassium sparing diuretics. Xanthine derivatives and glucocorticosteroids may add to a possible hypokalaemic effect of the beta agonists.
In addition L-Dopa, L-thyroxine, oxytocin and alcohol can impair cardiac tolerance towards beta2 sympathomimetics.
Concomitant treatment with monoamine oxidase inhibitors, including agents with similar properties such as furazolidone and procarbazine, may precipitate hypertensive reactions.
There is an elevated risk of arrhythmias in patients receiving concomitant anaesthesia with halogenated hydrocarbons.
Concomitant use of other beta adrenergic drugs can have a potentially additive effect.
Hypokalaemia may increase the risk of arrhythmias in patients who are treated with digitalis glycosides.
Formoterol fumarate, as with other beta2-agonist, should be administered with extreme caution to patients being treated with tricyclic antidepressants or monoamine oxidase inhibitors, and during the immediate two week period following their discontinuation, or other drugs known to prolong the QTc interval such as antipsychotics (including phenothiazines), quinidine, disopyramide, procainamide, and antihistamines. Drugs that are known to prolong the QTc interval can increase the risk of ventricular arrhythmias.